Oklahoma, 2023

Winter Storm in Oklahoma, January 24 to 25, 2023

January 24 to 25, 2023 · NWS TSA · 13 events in 13 counties and zones

A strong upper level disturbance translated from far west Texas through the Southern Plains on the 24th and 25th. Precipitation began as rain across the area during the morning of the 24th, but changed to snow during the afternoon and evening.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level disturbance translated from far west Texas through the Southern Plains on the 24th and 25th. Precipitation began as rain across the area during the morning of the 24th, but changed to snow during the afternoon and evening. Some of the snow was heavy at times, resulting in a swath of snow from four to eight inches across portions of northeastern, east central, and southeastern Oklahoma. The heavy, wet snow snapped tree limbs onto power lines, and resulted in some power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 24, 11:34 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jan 24, 11:34 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1134 AM CST Tue Jan 24 2023

...New AVIATION...

.SHORT TERM...
(The rest of today )
Issued at 1026 AM CST Tue Jan 24 2023

Upper low currently over W Texas will continue to lift NE today,
with initial rain chances transitioning to all snow across E OK by
late morning or early afternoon. Available 12z guidance indicates
a secondary maximum of snow across NC OK in response to 850mb
frontogenesis across southern Kansas. Most guidance keeps the heaviest
amounts west of Pawnee and Osage counties, therefore will not add those
zones in the warning at this time. Otherwise, made a few adjustments to
PoPs through 18z along with P-type per latest trends an observations. Temps
for the afternoon look good, and for now current headlines will be left as they
are.

Updated ZFP/PFM/AFM already sent.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 314 AM CST Tue Jan 24 2023
Temperatures will likely struggle to warm into the mid 30s on
Wednesday in locations where the heaviest snow occurs. A more
significant warm up is expected Friday into the early part of the
weekend with highs back into the 50s in most locations on Saturday.
Stronger arctic front will sweep through the region on Sunday
with significantly colder conditions for the early part of next
week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1127 AM CST Tue Jan 24 2023

Initial VFR cigs and vsbys will fall into IFR/LIFR categories as precip
increases in areal coverage and intensity through 20-22z, when after that time
those conditions will prevail for most of remaining period, though categories
may trend towards IFR/low MVFR cigs and vsbys later in the period as precipitation
diminishes.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   38  31  40  23 / 100 100   0   0
FSM   41  34  40  27 / 100 100  10   0
MLC   38  31  42  23 / 100 100   0   0
BVO   38  29  41  20 /  90 100   0   0
FYV   40  30  38  20 / 100 100  20   0
BYV   41  32  34  21 /  90 100  20   0
MKO   39  32  39  23 / 100 100   0   0
MIO   39  32  37  20 /  90 100  20   0
F10   39  31  41  22 / 100 100   0   0
HHW   41  33  44  26 / 100 100   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Warning until 6 AM CST Wednesday for OKZ049-057-058-
     060>076.

     Winter Weather Advisory until 6 AM CST Wednesday for OKZ053>056-
     059.

AR...Winter Storm Warning until 6 AM CST Wednesday for ARZ001-002-010-
     011-019-020-029.

&&

SHORT TERM...23
LONG TERM....12
AVIATION...23
Hazardous weather outlook, Jan 24, 12:38 PM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1238 PM CST Tue Jan 24 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1238 PM CST Tue Jan 24 2023

...WINTER STORM TO IMPACT MUCH OF THE AREA THIS AFTERNOON INTO
   TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Southeast Oklahoma and northwest Arkansas.
    ONSET... Late afternoon.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...Significant.
	AREA...Portions of eastern Oklahoma and northwest Arkansas.
    ONSET...Mid afternoon.

DISCUSSION...
A powerful storm system will impact the area today with winter
weather weather likely. Rain is expected to change over to snow
through the afternoon, with periods of heavy snow possible this
evening into the overnight hours across portions of eastern Oklahoma
and northwest Arkansas. A few isolated thunderstorms will also be
possible in the stronger convection across southeast Oklahoma and
northwest Arkansas.

Significant travel impacts could develop during the late afternoon
and evening commute. Temperatures near freezing will limit accumulations
some, but heavy snowfall rates will overcome any melting while it
is occurring, creating slushy and slick roadways with reduced visibilities.
Locations in the higher elevations where temperatures will be a degree
or two cooler are likely to see significant snowfall accumulations
by Wednesday morning. Road conditions may begin to improve as soon
late tonight, and especially on Wednesday as the snow tapers off.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...

Emergency managers and first responders should prepare for an increase
in travel related issues, especially during the late afternoon and early
evening commute.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY THROUGH MONDAY...No Hazards.

EXTENDED DISCUSSION...
Marginal gusty winds will remain possible for the next several
days, otherwise, a warming trend is expected Friday into Saturday.
A strong arctic cold front will sweep through the region on
Sunday with much colder conditions into the early part of next
week.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Muskogee

When
January 24, 1:00 PM CST to January 25, 2:00 AM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Winter Storm, McIntosh

When
January 24, 1:00 PM CST to January 25, 2:00 AM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Winter Storm, Pittsburg

When
January 24, 1:00 PM CST to January 25, 1:00 AM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Winter Storm, Haskell

When
January 24, 1:00 PM CST to January 25, 2:00 AM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Winter Storm, Okfuskee

When
January 24, 1:30 PM CST to January 25, 2:00 AM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Winter Storm, Okmulgee

When
January 24, 1:30 PM CST to January 25, 2:00 AM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Winter Storm, Latimer

When
January 24, 1:30 PM CST to January 25, 2:00 AM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Winter Storm, Cherokee

When
January 24, 2:00 PM CST to January 25, 2:00 AM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Winter Storm, Sequoyah

When
January 24, 2:00 PM CST to January 25, 3:00 AM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Winter Storm, Le Flore

When
January 24, 2:00 PM CST to January 25, 3:00 AM CST
Where
Le Flore forecast zone
Property damage
$25,000
Reported by
Official NWS Observations

Winter Storm, Pushmataha

When
January 24, 2:00 PM CST to January 25, 2:00 AM CST
Where
Pushmataha forecast zone
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Winter Storm, Delaware

When
January 24, 3:00 PM CST to January 25, 3:00 AM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
January 24, 3:00 PM CST to January 25, 3:00 AM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067200, 1067201, 1067203, 1067204, 1067196, 1067197, 1067205, 1067198, 1067202, 1067206, 1067207, 1067195, 1067199.